Utah, 2014

Hail and Damaging Winds in Utah, August 8 to 12, 2014

August 8 to 12, 2014 · NWS SLC · 9 events in 6 counties and zones

Intense thunderstorms continued across Utah during the second week of August, with several storms producing severe hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Intense thunderstorms continued across Utah during the second week of August, with several storms producing severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 2:35 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT FRI AUG 8 2014

.SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE
FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON
SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH
EARLY NEXT WEEK.

&&

.DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF
NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE
OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR
WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE
UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE
NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS
CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING
THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL
MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT.

SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING
CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM
VALLEYS.

SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING
PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY
OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED
DIURNAL CONVECTION.

GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH
PARKS AND CANYON COUNTRY THROUGH THE WEEKEND.

BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED
OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT
IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK
INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET
EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO
SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE
AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND
FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG
THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY
ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD
OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST
AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE
TUES/WED PERIOD.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10
PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS
AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN
THREAT.

&&

.FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS
AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY
OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE
SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON
CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER
TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE
DISTRICT EARLY IN THE UPCOMING WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...TRAPHAGAN
AVIATION...SOLUM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 3:36 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT FRI AUG 8 2014

UTZ001>016-019>021-517-518-WYZ021-091230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
436 AM MDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE
OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE
STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
August 8, 3:50 PM MST
Where
Box Elder County, 16.79 mi ESE of Grouse Creek
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.610, -113.590

The Rosebud RAWS recorded a maximum wind gust of 61 mph.

Thunderstorm Wind, Utah

When
August 10, 4:00 PM MST
Where
Utah County, 10.42 mi N of Detour
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
40.120, -111.270

The Ray's Valley RAWS recorded a peak wind gust of 66 mph.

Hail, Tooele

When
August 12, 2:00 PM MST
Where
Tooele County, 3.7 mi E of Ibapah
Measured
1.25 in hail
Reported by
Public
Coordinates
40.030, -113.980

Half dollar sized hail was reported in Ibapah and Goshen.

Thunderstorm Wind, Tooele

When
August 12, 2:45 PM MST
Where
Tooele County, 22.18 mi W of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -113.350

The sensor at Granite Peak recorded a maximum wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 12, 3:35 PM MST to 3:40 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug to 7.97 mi SE of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

Peak recorded wind gusts in the Dugway Proving Ground mesonet included 62 mph at the Durand Road sensor and 59 mph at Simpson Springs.

Thunderstorm Wind, Salt Lake

When
August 12, 5:00 PM MST to 5:15 PM MST
Where
Salt Lake County, 2.09 mi SW of Saltair to Salt Lake City Intl
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.750, -112.130

Peak recorded wind gusts from this thunderstorm included 62 mph at the Salt Lake City International Airport ASOS and 59 mph at the Center Tailings sensor. The winds uprooted trees at the International Center and damaged some buildings and private airplanes at the Salt Lake City International Airport.

Thunderstorm Wind, Davis

When
August 12, 5:20 PM MST to 5:30 PM MST
Where
Davis County, 0.52 mi W of South Weber to 2.6 mi NW of West Bountiful
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.130, -111.930

The Legacy Parkway sensor recorded a peak wind gust of 59 mph, and damage was reported in South Weber, with several trees uprooted and a small barn heavily damaged by the wind.

Thunderstorm Wind, Box Elder

When
August 12, 5:30 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island sensor recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Weber

When
August 12, 5:45 PM MST to 6:00 PM MST
Where
Weber County, 2.94 mi NE of Uintah to 3.61 mi NNW of Little Mtn
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

The strong thunderstorm that had moved through Salt Lake and Davis counties, continued into Weber County, with maximum recorded wind gusts of 69 mph at Ogden Peak and 59 mph at the Great Salt Lake Minerals sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540985, 540986, 540984, 540987, 540988, 541631, 541633, 541632, 541634.